Georgia, 2012Damaging Winds in Georgia, July 18, 2012
July 18, 2012 · NWS CAE · 2 events in 1 county or zone
Isolated severe thunderstorms produced some wind damage and hail in the CSRA.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms produced some wind damage and hail in the CSRA.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 18, 4:05 PM EST, 41 minutes earlier.
Area forecast discussion, Jul 18, 4:05 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
505 PM EDT WED JUL 18 2012
.SYNOPSIS...
A SHORTWAVE OVER THE UPPER GREAT BASIN STATES WILL MOVE OVER THE
TOP OF THE CENTRAL PLAINS RIDGE AND THEN SOUTHEAST TO THE MID
ATLANTIC STATES LATER THIS WEEK. BOTH SYSTEMS WILL CONTINUE THE
CHANCE OF THUNDERSTORMS FOR THE ENTIRE FORECAST PERIOD. WITH
CLOUDINESS AND BETTER CHANCES OF RAIN...HIGH TEMPERATURES INTO
THIS WEEKEND WILL LOWER INTO THE UPPER 80S.
&&
.NEAR TERM /TONIGHT/...
WEAK WEATHER DISTURBANCE OVER SOUTHEAST GEORGIA PLUS A SEA BREEZE
FRONT WILL PROVIDE LIFT OF AN UNSTABLE AIRMASS OVER THE EASTERN
CWA. ACROSS THE WEST...SHOWER AND THUNDERSTORM DEVELOPMENT HAVE
OCCURRED ALONG THE MOUNTAINS...AND WILL BE MOVING EASTWARD THIS
EVENING.
THE MAIN THREAT WITH THE STRONGER STORMS WILL BE HEAVY RAIN AND
DOWN BURST WINDS. THUNDERSTORMS WILL DECREASE AND END BEFORE
MIDNIGHT ACROSS THE FORECAST AREA...BUT WITH PLENTY OF MOISTURE
AND DEBRIS CLOUDINESS AROUND...MINIMUM TEMPERATURES WILL BE
SLIGHTLY WARMER THAN LAST NIGHT...WITH MID 70S POSSIBLE IN SOME
AREAS. FOG IS NOT FAVORED DUE TO THE CLOUD COVER EVEN THOUGH THE
WIND IS EXPECTED TO CONTINUE TO BE LIGHT.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
00Z ECMWF AND 12Z GFS SHEAR OUT THE SOUTHERN GEORGIA WEATHER
DISTURBANCE BY THURSDAY MORNING...BUT BRING A SHORTWAVE FROM THE
NORTHWEST TOWARD THE REGION WHICH WILL MOVE A COLD FRONT SOUTH.
THIS BOUNDARY WILL INTERACT WITH THE WARM AND MOIST AIR LOCATED
OVER SOUTH CAROLINA AND EAST CENTRAL GEORGIA BRINGING A BETTER
CHANCE OF SHOWERS AND THUNDERSTORMS FROM THURSDAY THROUGH FRIDAY
AS THE FRONT APPROACHES FROM THE NORTHWEST.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
OLD FRONT PUSHES SOUTHWARD CLOSE TO THE NC/SC BORDER ON SATURDAY.
MODELS INDICATING AMPLIFICATION OF EASTERN LONG WAVE TROUGH AS
SHORT WAVES MOVE ACROSS MID ATLANTIC STATES FRIDAY. THIS MAY
RESULT IN STRONGER LIFT ACROSS THE AREA ESPECIALLY NORTHERN SOUTH
CAROLINA FRIDAY AFTERNOON...SO HIGHER POPS FORECAST MAINLY NORTH.
OVERALL HIGH CHANCE POPS FRIDAY INTO SATURDAY. TEMPS A BIT ABOVE
NORMAL FRIDAY...AND NEAR TO JUST BELOW NORMAL SATURDAY.
MODEL GUIDANCE KEEPS LONG WAVE TROUGH ACROSS THE MID-ATLANTIC STATES
FROM SATURDAY THROUGH WEDNESDAY. GFS SHOWS COLD FRONT POSSIBLY
PUSHING INTO NORTHERN SC BY EARLY SUNDAY BEFORE WASHING OUT ON
MONDAY. BOTH GFS AND ECMWF SEEM TO INDICATE THAT THE UPPER RIDGE
WILL SLOWLY REBUILD OVER THE SOUTHEAST STATES BY MID-WEEK.
GENERALLY CHANCE POPS SUNDAY AND MONDAY...AND LOW CHANCE FOR THE
REMAINDER OF THE PERIOD. TEMPS NEAR NORMAL SUNDAY AND MONDAY...AND
RISING TO SLIGHTLY ABOVE NORMAL TUESDAY AND WEDNESDAY. NORMALS
HIGHS RANGE FROM THE UPPER 80S NORTH TO AS HIGH AS THE MID 90S
ELSEWHERE AND NORMAL LOWS RANGE FROM THE UPPER 60S NORTH TO THE
LOWER 70S ELSEWHERE.
&&
.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
MOST OF THE AFTERNOON CONVECTION HAS BEEN IN THE UPSTATE WITH
ISOLATED CELLS IN THE CSRA AND ALONG THE COAST. VFR CONDITIONS ARE
EXPECTED THROUGH THE EVENING HOURS ALTHOUGH AGS/DNL MAY EXPERIENCE
REDUCED VSBYS IN A THUNDERSTORM AND HAVE INCLUDED A TEMPO GROUP
THERE TIL 23Z. OTHERWISE...STORMS SHOULD DIMINISH DURING THE 02-05Z
TIME FRAME AND EXPECT MAINLY CLEAR SKIES OTHER THAN SOME CONVECTIVE
DEBRIS CIRRUS. FOG WILL BE POSSIBLE AT THE TYPICAL LOCATIONS
OGB/AGS.
EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE EACH DAY IN
EARLY MORNING FOG AND AFTERNOON CONVECTION AS A MOIST AIR MASS
REMAINS OVER THE REGION.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jul 18, 4:44 AM EST, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
544 AM EDT WED JUL 18 2012
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-190944-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON-COLUMBIA-
EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON-LINCOLN-MCCORMICK-
MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND-SALUDA-SUMTER-
544 AM EDT WED JUL 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Thunderstorm Wind, Columbia
- When
- July 18, 4:46 PM EST to 4:50 PM EST
- Where
- Columbia County, 2.15 mi NNW of Phinizy
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 33.630, -82.340
Sheriff reported trees down on Ray Ownes Road at Tom Bartles Road.
Thunderstorm Wind, Columbia
- When
- July 18, 4:59 PM EST to 5:00 PM EST
- Where
- Columbia County, 0.58 mi E of Leah
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 33.670, -82.320
Sheriff reported powerlines down on Ridge Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 18 to 25, 20127 deaths · 38 events
- Hail and Damaging Wind in Nebraska, July 18, 2012$10 million · 1.75 in hail · 4 events
- Hail and Damaging Winds in New Jersey, July 18, 20129 injured · $126,000 · 1 in hail · 18 events
- Flash Flood and Flood in Massachusetts, July 18, 2012$515,000 · 2 in hail · 48 events
- Hail and Damaging Winds in West Virginia, July 18, 2012$650,000 · 1 in hail · 21 events
- Flash Flooding and Hail in Pennsylvania, July 18, 2012$576,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Ohio, July 18, 2012$705,000 · 50 kt wind · 16 events
- Excessive Heat in South Dakota, July 18 to 24, 201210 injured · 22 events
- Flash Flooding and Hail in Mississippi, July 18 to 21, 2012$347,000 · 1 in hail · 18 events
- Flash Flood and Hail in Tennessee, July 18, 20121 injured · $267,000 · 1.75 in hail · 11 events
- Flood and Hail in Kentucky, July 18, 2012$225,000 · 1 in hail · 18 events
- Flash Flood and Damaging Winds in Alabama, July 18, 2012$236,000 · 52 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386622, 386623.